Skip Navigation LinksHome > February 7, 2013 - Volume 35, - Issue 2A, > Screened & Examined: Drug Used to Relieve Nausea Can Cause I...
Text sizing:
A
A
A
Emergency Medicine News:
doi: 10.1097/01.EEM.0000427361.73790.1c
Screened & Examined

Screened & Examined: Drug Used to Relieve Nausea Can Cause It

Ballard, Dustin MD

Free Access
Collapse Box

Author Information

Dr. Ballard is an associate emergency physician at Kaiser-Permanente in San Rafael, CA, and the chair of the CREST ED Research Network. His writing credits include co-authorship with Angela Ballard of the award-winning travel narrative A Blistered Kind of Love: One Couple's Trial by Trail (Mountaineers Books, 2003) and authorship of The Bullet's Yaw (IUniverse, 2007). Dr. Ballard writes a biweekly-medical column for the Marin Independent Journal, which he posts on his blog: http://incisionanddrainage.blogspot.com.

Every once in a while a new discovery comes along in medicine that, on its face, seems to make no sense at all. What if I were to tell you that a popular drug, one that's been sampled by two of every five Americans and is renowned for its relaxation and anti-nausea properties, could actually cause severe bouts of nausea and vomiting among long-term users? These symptoms are worse in the morning and seem to be most effectively relieved by a long hot shower. Hmm, smells a bit skunky, right? But recently published reports seem to confirm the phenomenon. And the culprit might surprise you: THC.

Image...
Image...
Image Tools

Cannabinoid hyperemesis (THC-associated vomiting) was first described in 2004, but remains a relatively unknown and underappreciated malady. A recent case series by Douglas A. Simonetto and colleagues at the Mayo Clinic in Rochester, MN, compiled data on 98 patients with this condition, and in the process, they've put it on the map as a medical diagnosis.

The accumulating evidence about cannabinoid hyperemesis gives us this typical patient profile: a chronic cannabis user under 50 who develops periodic and severe abdominal pain associated with nausea and vomiting that tends to be worse in the morning and to improve with hot showers or baths.

The study team reviewed 1,571 charts of patients seen at their institution between 2005 and 2010, and identified 98 that met their criteria for cannabinoid hyperemesis (long-term cannabis users with recurrent vomiting not explained by any other medical illness). (Mayo Clin Proc 2012;87[2]:114.) Of these, each one was under 50, and the vast majority (95% of those for whom data was available) used cannabis at least twice a week. Of the 57 patients for whom the effect of hot water immersion was documented, 51 (91%) reported relief. Most patients (86%) also reported abdominal pain. The authors proposed specific criteria for diagnosing cannabinoid hyperemesis from these results, including most of these characteristics.

Several theories have been proposed about the cause of the paradoxical vomiting because of cannabinoids, including the inhibitory effects of cannabis on peristalsis. It may also be that chronic use changes the effects of cannabinoids on THC receptors in the brain. More investigation is needed, however, and as of now we can only speculate about why hot showers are such an effective treatment. (It could be because hot water draws blood supply away from the gut and to the skin.) Despite the uncertainty, this new evidence does have important implications for how we think about cannabinoids.

Today's cannabis is not the same as your father's Puff the Magic Dragon. Synthetic and oral cannabinoids in particular can lead to much higher and prolonged exposure to THC or similar compounds, and this presumably would increase the risk of cannabinoid hyperemesis syndrome. Herbal incense products like Spice and K2 particularly can cause side effects, including prolonged psychosis, that were rarely observed from marijuana alone in the era of dirt grass and flower power. The evidence is accumulating that cannabinoids may be helpful for treating a number of uncomfortable medical conditions, including some that cause nausea and vomiting, but one must be careful with the amount and delivery of the drug. Like any drug, cannabis is not risk- or side effect-free.

Image...
Image...
Image Tools

Simple treatments may work if you see a long-term cannabis user suffering from severe bouts of nausea and vomiting without a clear etiology. First suggest your patient try a long, hot shower. Secondly, the medically advised treatment for cannabinoid hyperemesis is to stop using cannabis. Six of seven (86%) of those who stopped using cannabis had complete resolution of symptoms in Simonetto's case series.

In medicine, like in life, it is always good to question and challenge assumptions constantly. The longstanding assumption about cannabis is that its main danger is as a gateway drug and that it is otherwise quite safe and side effect-free. We are starting to learn that this is not exactly true.

Comments about this article? Write to EMN at emn@lww.com.

© 2013 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share